A 55-year-old female patient is intubated for severe respiratory failure. A CT scan is then performed which shows diffuse bilateral ground glass opacities. On arrival in the intensive care unit, the patient desaturates due to abundant hemorrhagic secretions in the endotracheal tube. A fiberoptic bronchoscopy with deep bronchoalveolar lavages is then performed, yielding a very high percentage (>50%) of hemosiderin-laden macrophages in all samples.
Which among the following components in this patient’s medical history supports the diagnosis?A. Acetylsalicylic acid prophylaxis for carotid artery disease
Correct Answer: B
This patient has diffuse alveolar hemorrhage (DAH) based on the bronchoscopic findings. It is fundamental to quickly understand the underlying pathogenetic disorder in order to promptly prescribe the correct treatment regimen, which may include pulse-dose steroids, immune suppression, and plasmapheresis. The patient described in this scenario may have an undiagnosed primary or secondary (due to systemic lupus erythematosus) antiphospholipid syndrome, which, especially if untreated, is a frequent cause of DAH. In this setting a reasonable first line of treatment could be a combination of glucocorticoids and cyclophosphamide. Antiplatelet agents have been associated with the development of DAH, but this is true only when glycoprotein IIb/IIIa inhibitors, such as abciximab, are administered. Anticoagulant therapy is instead more frequently associated with DAH. Various autoimmune diseases may be involved in determining DAH, yet a link between polyarteritis nodosa and DAH is not described. To date, there is only one report in literature describing a patient with active hepatitis B and polyarteritis nodosa developing DAH, although this patient had multiple comorbidities which are strongly associated with DAH, such as cocaine abuse by inhalation. Chronic hepatitis C, especially in patients who develop cryoglobulinemia, is associated with DAH.